• All threads and posts regarding Coronavirus COVID-19 can be found in our area specifically for Coronavirus COVID-19 discussion.

    You can directly access this area >here<.

Mum has been put on Quetiapine - advice on best time to take them please!

Fiona F

Registered User
Apr 12, 2020
37
56
Southampton
My mum just started taking Quetiapine 4 days ago - prescribed by the Psychiatrist at the Older Person's Mental Health team.
She is 90 with AD (& poss Lewy Body) - it was prescribed because she's been having such a bad time with hallucinations which are visual & auditory.

I am glad they are trying her on these tablets & the possible side-effects have been explained to me, but it's a case of weighing up benefits against risks. They've started her on a very low dose - half of a 25mg tablet every morning. The Psychiatrist is in touch with me to monitor how it's going, & is coming to visit mum at home (with me present) on 28th Aug.

At the moment the carers give her the half-tablet in the morning (the pharmacy label says morning), with her other meds.
The carer comes for 1hr each morning 10.00 /11.00am. The tablets are absolutely tiny & round & impossible to successfully break in half. I bought a pill cutter but they're even too small for that! The carer says she's been cutting them with scissors & can more or less get a half but the rest just crumbles to nothing.

Very quickly after taking the tablet, the drowsiness sets in - which has been alarming the carer & she rang me at work in a panic & reported it to the care manager. She's only been on them for 4 days but they knock her out, even with such a small dose. I put in place an extra carer visit around 2.30pm on days I'm working, which started on Mon last week, in anticipation of her starting on the new tablets, so they can check on her. She has an early evening carer visit & I visit after work too. I have left a message for the Psychiatrist re the drowsiness - but I think the hallucinations are easing off.

My dilemma is do we carry on giving Quetiapine in the morning & accept that she's going to be zonked out for a few hours where she sits on the sofa, but with the knowledge that the carer will come again early afternoon (or me if I'm not at work), & it's daytime so it's bright & she can see if she wakes up & wants to get up for the loo (which is normally a frequent & urgent event - with looming incontinence I think). She is very doddery & wobbly anyway & uses a Zimmer frame, so the drowsiness is a concern. She does wear a falls monitor & an alarm pendant.
..........OR......
do we switch to giving them in the evening with her other meds (including Memantine which she's only been on for a few weeks). Night time seems the obvious thing - but my worry is that due to her normal wobbliness & constant urgency & frequency going to the toilet, if she's very drowsy from the Quetiapine (& the Memantine) she is at an even greater risk of a fall when she gets up in the night to go to the loo. Or if she sleeps right through, (which would be wonderful!), when she wakes up in the morning the terrible urgency to go to the loo will be very difficult for her & she may even wet herself or worse during the night. She already wears pull-ups or the pads & pants supplied by the continence service (she has been referred & are awaiting a home visit from the continence nurse, but she sent pads & pants ahead of her being able to visit). The trouble is mum cannot understand that she can have an 'accident' in the pads/pants & they can just be thrown away & clean ones put on. She has problems dealing with pads/pants on her own & every trip to the toilet is a major upheaval. The time her evening carer comes & gives mum her meds is around 6.30/7.00pm - too early to take the Quetiapine & too early to go to bed. If she takes them then she'll be zonked out on the sofa until the early hours then it'll be dark & she'll be all drowsy & disorientated when she comes round & then has to through the whole rigmarole of going to the loo, & carrying out all her bizarre night-time rituals, then finally getting to bed. Falls are more likely then I think.

Which leaves one more option - for me to go round later at night & put her into bed & give her the tablet & hope she stays there & sleeps right through & hope for the best! I don't really want to have to drag myself out late every night to do that & I know I'll be stuck there for ages, it won't be a quick visit, it never is! Sorry, that sounds mean, but once I start doing that, I'm stuck with it which will make our life difficult. The care agency unfortunately don't do night visits.

Sorry for the long post ! Any thoughts & suggestions would be welcome please!
 

Weasell

Registered User
Oct 21, 2019
659
What a well written post !

These are just some ideas, that would obviously need to be put to the expert.

Switch the medication to an alternative.

Switch the medication to an alternative that is available in the form of patches.

Grind a tablet to dust. ( This is always a no no with slow release and some other meds). Share out the ‘ grounds into four little piles. Think of a food stuff with the consistency of chewed chewing gum and press the little piles into the foodstuff.
They now make four tablets out of one.
Take one in the morning, one in the evening, Save the other two they are for tomorrow!

Same as above but just give one in the morning. So in effect she receives only half the dose she is getting now. I would say this would be my favourite to try,

What I am suggesting would be very fiddly.
The carer may not be allowed to give medication like this.
I can’t think of a good food to use.
Not great ideas, but sometimes one persons bad ideas spark genius in others!
 

Fiona F

Registered User
Apr 12, 2020
37
56
Southampton
What a well written post !

These are just some ideas, that would obviously need to be put to the expert.

Switch the medication to an alternative.

Switch the medication to an alternative that is available in the form of patches.

Grind a tablet to dust. ( This is always a no no with slow release and some other meds). Share out the ‘ grounds into four little piles. Think of a food stuff with the consistency of chewed chewing gum and press the little piles into the foodstuff.
They now make four tablets out of one.
Take one in the morning, one in the evening, Save the other two they are for tomorrow!

Same as above but just give one in the morning. So in effect she receives only half the dose she is getting now. I would say this would be my favourite to try,

What I am suggesting would be very fiddly.
The carer may not be allowed to give medication like this.
I can’t think of a good food to use.
Not great ideas, but sometimes one persons bad ideas spark genius in others!

Thank you very much for you reply (& your compliment on my post!).

That's a very good idea to crush the tablets to a powder, divide it up & mix it with food & effectively reduce the dose- I hadn't thought of that. It could be the answer! Well done! I'll run it by the Psychiatrist & also check if the carers are allowed to do that, but it's definitely worth a try.

I've asked the carers to make sure they get her washed & dressed & has her breakfast first before they give her medication - I suspect they'd given her meds first, so on an empty tummy the tablet would work faster & possibly have a stronger effect.

Thanks again! Fiona
 

Shedrech

Volunteer Moderator
Dec 15, 2012
9,307
Yorkshire
hi @Fiona F
please do check before you crush the medication

I agree, the pharmacist local to me is very good at listening to questions about medication and gives clear information in return, so maybe explain your situation to your pharmacist and see what they say ... they know about dosage and reactions with other meds ... ask if there is a pill/alternative available at half the dose of the pills you are being given
 

nitram

Registered User
Apr 6, 2011
21,029
North Manchester
Its on YouTube!
I've given links to both the patient leaflet enclosed with the medication and the more detailed Specific Product medical Characteristics

Don't crush anything that says anything like prolonged or slow release, if not absolutely sure ask a pharmacist.
 

Weasell

Registered User
Oct 21, 2019
659
I've given links to both the patient leaflet enclosed with the medication and the more detailed Specific Product medical Characteristics

Don't crush anything that says anything like prolonged or slow release, if not absolutely sure ask a pharmacist.
Sorry @nitram the It’s on YouTube doesn’t make any sense.
I tried to delete it.
I was typing something else, that you finding the liquid then made redundant!
 

nitram

Registered User
Apr 6, 2011
21,029
North Manchester
It was in your post when I made the quote, you must have realised the error and deleted it. I thought you were asking if more info was on YouTube.

If you have DTP open in more than one tab and delete things whilst moving between tabs you can fall foul of the draft retention.
 

Weasell

Registered User
Oct 21, 2019
659
It was in your post when I made the quote, you must have realised the error and deleted it. I thought you were asking if more info was on YouTube.

If you have DTP open in more than one tab and delete things whilst moving between tabs you can fall foul of the draft retention.
I don’t have to do anything as flash as that to make a hash of it!